Free
Correspondence  |   November 1997
Reply  : Visual Disturbance and Residual Paralysis
Author Notes
  • Department of Anesthesiology, Yale University School of Medicine, 333 Cedar Street, New Haven, Connecticut 06520–8051.
Article Information
Correspondence
Correspondence   |   November 1997
Reply  : Visual Disturbance and Residual Paralysis
Anesthesiology 11 1997, Vol.87, 1258-1259. doi:
Anesthesiology 11 1997, Vol.87, 1258-1259. doi:
In Reply:-Thank you for the opportunity to comment on Dr. Lam's correspondence and very interesting observations. Dr. Lam correctly identified that subjective symptoms of visual changes such as diplopia are “obviously common, yet always overlooked, …” More importantly, he reports that his own symptoms of diplopia (after participation as a volunteer in an electromyographic study [1 ]) persisted for 60 min after self-administering anticholinesterase reversal.
Although his questions were rhetorical, I would nevertheless like to respond: the persistence of diplopia [2,3 ] was surprising because in some cases it was evident for up to 90 min after the train-of-four (TOF) ratio had returned to a value of 1.0. This persistence was evident after administration of a drug (mivacurium) that has a spontaneous recovery index of 7–8 min. This is as surprising as Dr. Lam's finding that atracurium-induced diplopia was not improved by anti-cholinesterase reversal. As to whether “it is important or necessary to have complete recovery of eye functions before we discharge patients home,” it is perhaps not imperative to do so if patients received an ultra-short-acting muscle relaxant. Would we feel as comfortable discharging our patients after administration of one of the older (and cheaper), long-acting relaxants, as we are increasingly being “encouraged” to do?
Finally, as to whether we warn ambulatory patients about “persistent visual disturbances,” and not interpret them as “residual weakness,” it is really a matter of semantics. I doubt that the patients' subjective symptoms would be dramatically improved by our warning, regardless of what we call these symptoms. In the present era of expanding ambulatory surgery, when emphasis is placed on rapid recovery, quick discharge, and patient satisfaction scores, even “persistent visual disturbances” may be perceived by our patients (and managed care organizations) as undesirable.
Sorin J. Brull, M.D.
Department of Anesthesiology; Yale University School of Medicine; 333 Cedar Street; New Haven, Connecticut 06520–8051
(Accepted for publication July 7, 1997.)
References 
References 
Sharpe MD, Lam AM, Nicholas FJ, Chung DC, Merchant R, Alyafi W, Beauchamp R: Correlation between integrated evoked EMG and respiratory function following atracurium administration in unanesthetized humans. Can J Anaesth 1990; 37:307-12.
Kopman AF, Yee PS, Neuman GG: Relationship of the train-of-four fade ratio to clinical signs and symptoms of residual paralysis in awake volunteers. Anesthesiology 1997; 86:765-71.
Brull SJ: Indicators of recovery of neuromuscular function: Time for change? (Editorial). Anesthesiology 1997; 86:755-7.